Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Tucson, AZ

August 23, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2010, 3:20 PM MST for Cochise County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 3:20 PM MST (22:20 UTC)
Expired
Aug 23, 2010, 5:15 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WGUS55 KTWC 232220
FFWTWC
AZC003-240015-
/O.NEW.KTWC.FF.W.0047.100823T2220Z-100824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF BISBEE...

* UNTIL 515 PM MST

* AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A SEVERE THUNDERSTORM NEAR BISBEE AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010

$$

MEYER
2 follow-up statements
506 
WGUS75 KTWC 232302
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST MON AUG 23 2010

AZC003-240015-
/O.CON.KTWC.FF.W.0047.000000T0000Z-100824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
402 PM MST MON AUG 23 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR 
SOUTH CENTRAL COCHISE COUNTY...

AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL FROM SOUTH OF 
BISBEE TO THE INTERNATIONAL BORDER AT NACO. RADAR RAINFALL ESTIMATES 
FROM THIS AREA INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAINFALL HAS 
OCCURRED IN THE CITY BISBEE...AND UP TO 2 INCHES IN THE NACO AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF
HIGHWAYS 80 AND 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010

$$
509 
WGUS75 KTWC 240013
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST MON AUG 23 2010

AZC003-240022-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-100824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
513 PM MST MON AUG 23 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST/615 PM MDT/ FOR
SOUTH CENTRAL COCHISE COUNTY...

ALTHOUGH LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS SOUTH 
CENTRAL COCHISE COUNTY THROUGH 615 PM MST...THE THREAT OF FLASH 
FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE AT 515 PM MST.

LAT...LON 3151 11009 3156 10979 3133 10975 3133 11010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:00 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON AUG 23 2010

.SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND
INSTABILITY TO GENERATE MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...AS EXPECTED EARLY AND WIDESPREAD MOUNTAIN
CONVECTION...WITH VERY TALL VERTICAL DEVELOPMENT AND LITTLE TO NO
MOVEMENT. HEAVY RAINERS. SO FAR RELYING ON MERGERS AND OUTFLOWS FOR
ANY VALLEY ACTIVITY. EVEN UPPER LEVEL WINDS ARE MARGINAL SO NOT MUCH
CIRRUS BLOWOFF INTERFERING WITH VALLEY INSOLATION. AS THE VALLEYS
CONTINUE TO COOK THE CHANCES ARE INCREASING FOR BETTER VALLEY AND
LOWER DESERT PENETRATION...THE FORECAST HAS BEEN ADJUSTED
ACCORDINGLY.

&&

.PREV DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH
PRECIPITABLE WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS
SOLIDLY IN THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING
BUT LITTLE SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION.
INITIAL STORM EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND
SOUTHWEST UP TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN
PLACE WITH SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN
STORM DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW
MOVING STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP
INTO THE LOWER WESTERN DESERTS LATER.

TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH
CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD
HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING
COINCIDING WITH MAXIMUM DAYTIME HEATING.

WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD
UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES
TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT
NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL
CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE.
PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM
THE RIM WEDNESDAY OR THURSDAY.

SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH
EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF
RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF
THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE
FIRST SIGNS OF TRANSITION PATTERNS.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS
TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH SURFACE WINDS GENERALLY LESS THAN
12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND
WIND GUSTS TO AROUND 40 KTS. AFT 03Z TUESDAY...THE SHOWERS AND
STORMS WILL DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL
PERSIST INTO TUESDAY MORNING. DIMINISHING CLOUDINESS IS ALSO
EXPECTED AFT 06Z TUESDAY...WITH MOSTLY CLEAR SKIES BY DAYBREAK
TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:57 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1157 AM MST MON AUG 23 2010

AZZ019-029>035-241800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1157 AM MST MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS
AFTERNOON...BECOMING SCATTERED IN THE VALLEYS AND SCATTERED TO
NUMEROUS OVER THE MOUNTAINS BY MID TO LATE AFTERNOON. THE SHOWERS
AND THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...WITH THE
DIRECTION OF MOVEMENT TO THE NORTH AT 5 TO 10 MPH. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 23, 2:46 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST MON AUG 23 2010

AZZ032-232230-
TOHONO OODHAM NATION AZ-
246 PM MST MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 330 PM
MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF KITT PEAK...OR 26 MILES
WEST OF GREEN VALLEY...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3192 11176 3200 11148 3180 11126 3165 11151
TIME...MOT...LOC 2145Z 133DEG 2KT 3181 11145

MEYER
Special weather statement, Aug 23, 3:05 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON AUG 23 2010

AZZ035-232245-
COCHISE COUNTY AZ-
305 PM MST MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 345
PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BISBEE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
COCHISE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11011 3158 10996 3147 10975 3134 10983
TIME...MOT...LOC 2205Z 120DEG 2KT 3142 10992

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:33 AM MSTFlash Flood WarningTWCCochise103 min
Aug 23, 12:40 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz110 min
Aug 23, 12:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 23, 1:42 PM MSTFlash Flood WarningTWCPima42 min
Aug 23, 2:01 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 23, 2:46 PM MSTSpecial Weather StatementTWCPima44 min
Aug 23, 3:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 23, 3:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 3:13 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Aug 23, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 23, 4:14 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 23, 4:40 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.